Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 26, NWS Springfield, MO

July 3, 2022Bourbon County, Crawford County, Kansas; Barton County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 3, 2022, 4:30 PM CDT for Bourbon County, Crawford County, Kansas; Barton County, Vernon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2022, 4:30 PM CDT (21:30 UTC)
Expired
Jul 3, 2022, 8:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WGUS53 KSGF 032130
FFWSGF
KSC011-037-MOC011-217-040115-
/O.NEW.KSGF.FF.W.0026.220703T2130Z-220704T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
430 PM CDT Sun Jul 3 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern Bourbon County in southeastern Kansas...
  Eastern Crawford County in southeastern Kansas...
  Western Barton County in southwestern Missouri...
  Southwestern Vernon County in west central Missouri...

* Until 815 PM CDT.

* At 430 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pittsburg, Fort Scott, Frontenac, Arma, Liberal, Mulberry, 
  Mindenmines and Arcadia.

This includes the following low water crossings...
  East Fork Dry Wood Creek at NW 110th Lane and Dry Wood Creek at 
  Highway K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3786 9476 3785 9458 3736 9434 3736 9435
      3738 9475

FLASH FLOOD...RADAR INDICATED

$$

EW
2 follow-up statements
061 
WGUS73 KSGF 032246
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
546 PM CDT Sun Jul 3 2022

KSC011-037-MOC011-217-040115-
/O.CON.KSGF.FF.W.0026.000000T0000Z-220704T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-Barton MO-Vernon MO-
546 PM CDT Sun Jul 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS 
EVENING FOR SOUTHEASTERN BOURBON, EASTERN CRAWFORD, WESTERN BARTON 
AND SOUTHWESTERN VERNON COUNTIES...

At 546 PM CDT, Doppler radar indicated that the thunderstorms that 
produced heavy rain across the warned area had moved out of the 
area. Between 2 and 4.5 inches of rain fell across the warned area. 
Even though, the heavy rain has ended, runoff from the earlier heavy 
rainfall could continue into the mid evening hours today. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pittsburg, Fort Scott, Frontenac, Arma, Liberal, Mulberry, 
  Mindenmines and Arcadia.

This includes the following low water crossings...
  East Fork Dry Wood Creek at NW 110th Lane and Dry Wood Creek at 
  Highway K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3786 9476 3785 9458 3736 9434 3736 9435
      3738 9475

FLASH FLOOD...RADAR INDICATED

$$

EW
850 
WGUS73 KSGF 040112
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
812 PM CDT Sun Jul 3 2022

KSC011-037-MOC011-217-040122-
/O.EXP.KSGF.FF.W.0026.000000T0000Z-220704T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-Barton MO-Vernon MO-
812 PM CDT Sun Jul 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM CDT THIS EVENING FOR 
SOUTHEASTERN BOURBON, EASTERN CRAWFORD, WESTERN BARTON AND 
SOUTHWESTERN VERNON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3786 9476 3785 9458 3736 9434 3736 9435
      3738 9475

$$

EW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:47 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 3, 2:47 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
247 PM CDT Sun Jul 3 2022

Key Messages:

1. Scattered thunderstorms this afternoon and evening.

2. Heat Advisory in effect noon Monday until midnight Thursday
night.

3. Excessive heat may continue into next weekend. Additional heat
headlines may be needed in future forecasts.

.SHORT TERM...(This evening through Tonight) Issued at 1224 PM
CDT Sun Jul 3 2022

Scattered showers and storms have begun to develop this afternoon
along the frontal boundary across southeastern Missouri.
Lightning, gusty winds, and localized heavy rainfall look to be
the primary hazards. Convection should begin to wind down early
this evening.

.LONG TERM...(Monday through Sunday) Issued at 1224 PM CDT Sun
Jul 3 2022

Heat:

Beginning Monday, a stretch of excessive heat will build
across the region that will last through at least Thursday.
Temperatures in the mid to upper 90s and high humidity will result
in Heat Index values of 100 to 110. Thus, a Heat Advisory has
been issued from noon Monday until midnight Thursday night. It is
possible--if not probable--that heat headlines will need to be
extended beyond that, but decided to hold off for now due to
uncertainty in convective potential. Given that overnight low
temperatures will likely not drop below the mid 70s, will not see
much relief from the heat through this stretch. The CPC 6-10 day
outlook continues to show a strong signal for above normal
temperatures.

Rain Chances:

Given high humidity and a weak cap, a few isolated to scattered
showers and storms will be possible Monday afternoon. Ensemble
guidance keeps most of the convection east of Highway 65 and
diminishing through the evening.

Rain chances will remain low through mid-week, although an
isolated shower or two cannot be ruled out.

WPC Cluster Analysis continues to indicate somewhat better chances
for convection Friday/Saturday associated with height falls, but
significant uncertainty remains. The ultimate scope of
cloud/convective coverage will impact the degree of heating we
see, but future forecasts will be needed to get a better handle on
expected conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1151 AM CDT Sun Jul 3 2022

A few isolated thunderstorms will be possible at the TAF sites
this afternoon into the early evening. VFR conditions are expected
through much of the TAF period outside of this isolated convection
that could degrade conditions to MVFR levels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Didio
Hazardous weather outlook, Jul 3, 3:04 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
304 PM CDT Sun Jul 3 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
304 PM CDT Sun Jul 3 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Scattered showers and thunderstorms are possible through this
afternoon into the early evening. Lightning and locally heavy rain are
the primary hazards. Humid conditions begin to build into parts
of the area today with heat index values approaching 95 to 100.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered showers and thunderstorms will be possible
Monday afternoon, generally east of Highway 65.

Heat and humidity will increase across the region starting on
Monday, continuing through much of the week. Heat index values
will range from 100 to 110. A Heat Advisory is in effect from noon
Monday until midnight Thursday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

In the hours before

Special weather statement, Jul 3, 2:31 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
231 PM CDT Sun Jul 3 2022

MOZ066-032000-
Vernon MO-
231 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of southeastern Vernon
County through 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheldon, or 9 miles southeast of Nevada. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nevada...                         Sheldon...
Milo...

This includes Interstate 49 between mile markers 78 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 9413 3766 9437 3782 9435 3783 9411
TIME...MOT...LOC 1930Z 186DEG 1KT 3774 9425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Titus
Special weather statement, Jul 3, 4:05 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
405 PM CDT Sun Jul 3 2022

KSZ073-MOZ066-032130-
Bourbon KS-Vernon MO-
405 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of eastern Bourbon and
west central Vernon Counties through 430 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Scott, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Scott...                     Deerfield...
Garland...                        Hammond...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 9461 3777 9482 3796 9474 3785 9441
TIME...MOT...LOC 2104Z 212DEG 5KT 3781 9467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:16 AM CDTSpecial Weather StatementSGFBourbon44 min
Jul 3, 1:43 PM CDTHeat AdvisorySGFBourbon, Cherokee, Crawford37 hr
Jul 3, 4:05 PM CDTSpecial Weather StatementSGFBourbon25 min
Jul 3, 4:10 PM CDTAreal Flood AdvisorySGFBourbon, Crawford20 min
Jul 2, 8:59 PM CDTAreal Flood AdvisorySGFTaney3 hr
Jul 3, 12:36 AM CDTAreal Flood AdvisorySGFTexas6 hr
Jul 3, 1:20 AM CDTAreal Flood AdvisorySGFDallas, Laclede, Webster, Wright6 hr
Jul 3, 2:31 PM CDTSpecial Weather StatementSGFVernon29 min

Nearby

Flash Flood Warnings in Kansas, 2022Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.